[question name="Verna"]My 3-year-old Quarter Horse gelding has been diagnosed with protein-losing enteropathy, but I can’t find a whole lot of information on it for horses. The veterinarian says that if the steroids and antibiotics don’t work, he doesn’t think there’s much hope.
Protein-Losing Enteropathy Diagnosis
“Protein-losing enteropathy” is a catchall name for problems that ultimately result in loss of the body’s protein.
A"Protein-losing enteropathy" is a catchall name for a group of problems that can affect a horse’s intestinal tract, ultimately resulting in nutrient malabsorption and loss of the body’s protein. A horse can develop a protein-losing enteropathy following any colitis (such as with salmonella), ulcer disease caused by phenylbutazone, blister beetle toxicity, or severe parasitism. Here, the main concern is to treat the underlying disease. However, when the protein-losing enteropathy appears to show up without some underlying disease, it might be due to widespread intestinal tumors such as lymphosarcoma or a condition known as granulomatous enteritis.
Granulomatous enteritis can affect all ages of horses. In this condition, different types of white blood cells will infiltrate the intestinal wall, possibly stimulated by an infection or immune/ allergic-type response (we don’t yet understand the cause very well). This cellular infiltration, along with certain other changes in the cells of the intestinal lining, reduces the ability of the gut to absorb nutrients such as carbohydrates and allows proteins to leak out from the intestinal wall, where they are subsequently lost in the feces.
The signs are weight loss, lethargy, sometimes diarrhea, and ventral edema. Laborator